Iowa, 2014

Hail and Damaging Winds in Iowa, June 20, 2014

June 20, 2014 · NWS OAX · 4 events in 2 counties and zones

Moisture returning to eastern Nebraska and western Iowa during the afternoon of June 20th allowed for the development of scattered thunderstorms. The thunderstorms were responsible for mainly large hail across the area, but some strong winds were reported as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Moisture returning to eastern Nebraska and western Iowa during the afternoon of June 20th allowed for the development of scattered thunderstorms. The thunderstorms were responsible for mainly large hail across the area, but some strong winds were reported as well. The thunderstorms also dropped very heavy rainfall, especially in the Omaha metro area, which led to significant flash flooding in parts of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 1:42 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 20, 1:42 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
242 PM CDT FRI JUN 20 2014

.SHORT TERM...(TONIGHT THROUGH MONDAY)
ISSUED AT 240 PM CDT FRI JUN 20 2014

THUNDERSTORM COVERAGE/CHANCES REMAIN PRIMARY CONCERN IN SHORT TERM
AS ACTIVE JUNE PATTERN GENERALLY PERSISTS INTO MONDAY.

AFTERNOON SATELLITE IMAGERY SHOWED A CLOSED UPPER LOW PIVOTING
ACROSS SRN SASK CANADA WITH A LOBE EXTENDING SWD ALONG ND/MN
BORDER AT 19Z. THIS LOBE HAS SENT A WEAK BOUNDARY INTO NRN
NEBR...PRIMARILY A DEWPOINT FRONT WITH AROUND 70 DEG SFC DWPTS
FEEDING INTO IT ACROSS NWRN ZONES WITH UPPER 40S JUST TO OUR
NW. ALTHOUGH EARLIER CONVECTION DISPTD...CONTINUED UPSCALE
DEVELOPMENT EXPECTED THROUGH EARLY EVENING AS SPC MESO PAGE
SUGGESTED LITTLE/NO CONVECTIVE INHIBITION WITH 3.5K+ J/KG MLCAPE
SOUTH OF BOUNDARY. WITH 0-6KM BULK SHEAR GENERALLY ON LIGHTER
SIDE...AROUND OR BELOW 30KTS...AFTER INITIAL SVR DEVELOPMENT WITH
HEATING DRIVEN INSTABILITY RELEASE...FEEL BULK OF ACTIVITY COULD
TRANSITION MORE TOWARD A HEAVY RAIN ISSUE AS H85 JET REMAINS
FOCUSED INTO NERN ZONES. UPPED POPS AND QPF ALTHOUGH WENT CLOSER
TO ECMWF QPF AS H85 JET ONLY MODEST AND MOISTURE TRANSPORT LATER
TONIGHT APPEARED TO FOCUS SE OF WHERE BULK OF PRECIP MAY EXIST.

MODEL INDICATIONS ARE THAT PRECIP COULD LINGER SATURDAY MORNING
ACROSS MAINLY WRN IA ZONES...AND POSSIBLY EXTREME NERN
NEBR...BUT BULK OF AREA MUCH OF THE DAY COULD BE DRY. CONTINUED
THIS TREND FROM PRIOR FORECAST BUT RAISED MAX TEMPS...ESPECIALLY
SW...AS AREA SHOULD RECOVER EARLIEST FROM ANY MORNING CLOUDS/ISOLD
TSTMS. LATER IN THE DAY THE FA REMAINS ON SOUTH SIDE OF FASTER
UPPER FLOW WITH FILLING SRN CANADA TROUGH PROVIDES AREA WITH SOME
UPPER DIVERGENCE. HOWEVER...LESS SFC CONVERGENCE WAS NOTED ALONG
A WEAKENED SFC BOUNDARY AND THUS DEVELOPMENT COULD WAIT UNTIL
ANOTHER LOBE ROTATING AROUND UPPER LOW SENDS A STRONGER BOUNDARY
INTO NWRN ZONES LATER SAT NIGHT.

THIS BOUNDARY THEN WEAKENS OR SLOWS AS IT PUSHES INTO FORECAST
SUNDAY...PROBABLY ENOUGH TO WARRANT INCREASING HIGHS SERN ZONES.
MODELS REMAIN FAIRLY CONSISTENT IN SLOWLY SAGGING THE BOUNDARY
ACROSS ZONES SUNDAY/SUNDAY NIGHT AS A STRONGER PIECE OF ENERGY
EJECTS FROM ROCKIES...THUS MODESTLY HIGH POPS WERE MAINTAINED.
THESE HIGH POPS WERE ALSO MAINTAINED FOR MONDAY PERIOD SERN ZONES
DUE TO UNCERTAINTIES IN HOW FAST THIS ENERGY SHIFTS EAST OF THE
FA. COULD SEE SOME REDUCTIONS IN LATER FORECASTS IF FASTER NAM
WOULD VERIFY. COOL ADVECTION/CLOUDS/LINGERING PRECIP ALL INDICATE
COOLER TEMPS SHOULD PREVAIL ON MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 240 PM CDT FRI JUN 20 2014

12Z GFS/ECMWF SUPPORT A DRY FORECAST MONDAY NGT/TUESDAY MUCH OF
THE FA AS NW FLOW SPREADS OVER THE AREA BEHIND DEPARTING TROUGH.
HOWEVER...TRAILING ENERGY WILL HOLD UP BOUNDARY LATE TUE NIGHT AND
THEN BUILDING UPPER RIDGE WILL LIKELY LIFT IT BACK NORTH. ALTHOUGH
THIS BUILDING RIDGE COULD EVENTUALLY SHUT DOWN OR GREATLY REDUCE
PRECIP THREAT A PERIOD OR TWO...RETURNING BOUNDARY/MOISTURE/INSTABILITY
WILL BRING A RENEWED THREAT IN TUE NGT THROUGH WED NIGHT PERIODS
AND NEXT TROUGH APPROACHING LATE NEXT WEEK WITH LOBES POTENTIALLY
EJECTING OUT PROVIDING ADDITIONAL SUPPORT. THUS SMALL POPS WILL
BLANKET EXTENDED AND WILL ALLOW LATER FORECASTS TO BETTER FINE-
TUNE PARTICULAR PERIODS AS DAYS GET CLOSER.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1244 PM CDT FRI JUN 20 2014

TIMING OF CONVECTION THIS AFTERNOON AND EVENING WILL BE THE MAIN
UNCERTAINTY IN THE FORECAST. EARLIER CONVECTION OVER CENTRAL
NEBRASKA HAS RAPIDLY COLLAPSED SINCE 17Z AND UNSURE OF ANY
SPECIFIC FORCING TO KEY ON THROUGH 00Z. HRRR INDICATES ADDITIONAL
DEVELOPMENT AFTER 20Z SO HAVE FOLLOWED THIS IDEA IN LATEST
FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...CHERMOK
LONG TERM...CHERMOK
AVIATION...FOBERT
Hazardous weather outlook, Jun 20, 4:19 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
519 PM CDT FRI JUN 20 2014

IAZ043-NEZ011-012-015>018-030>034-042>044-050-051-065-066-078-088-
089-211230-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-
LANCASTER-SALINE-JEFFERSON-GAGE-
519 PM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER MUCH OF THE AREA
TONIGHT. STORMS THIS EVENING COULD CONTAIN GUSTY WINDS AND LARGE
HAIL AS WELL AS LOCALLY HEAVY RAIN. THE THUNDERSTORMS WERE ALONG
AND SOUTH OF A WEAK BOUNDARY IN NORTHEAST NEBRASKA WHICH COULD SAG
SOUTH A LITTLE AIDED BY THUNDERSTORM OUTFLOW. THE THUNDERSTORMS
SHOULD WEAKEN LATER THIS EVENING AS INSTABILITY DECREASES DUE TO
LACK OF HEATING AND GENERALLY MODEST TO WEAK WIND SHEAR.
HOWEVER...LOCALLY HEAVY RAIN COULD PERSIST.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND AGAIN
SUNDAY AND SUNDAY NIGHT AS A WEAK BOUNDARY DROPS THROUGH THE
REGION AND AN UPPER LEVEL DISTURBANCE CROSSES THE PLAINS. A FEW OF
THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL THE
PRIMARY HAZARDS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY AND AGAIN WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED THIS
EVENING.

IAZ055-056-069-079-080-090-091-NEZ045-052-053-067-068-090>093-
211230-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
519 PM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA TONIGHT.
ISOLATED STORMS THIS EVENING COULD CONTAIN GUSTY WINDS AND LARGE
HAIL...MAINLY NORTH OF INTERSTATE 80 AND ESPECIALLY NORTH OF
HIGHWAY 30. LOCALLY HEAVY RAIN IS ALSO POSSIBLE ACROSS THOSE
LOCATIONS. THE THUNDERSTORMS WERE ALONG AND SOUTH OF A WEAK
BOUNDARY IN NORTHEAST NEBRASKA WHICH COULD SAG SOUTH A LITTLE THIS
EVENING AIDED BY THUNDERSTORM OUTFLOW. THE THUNDERSTORMS SHOULD
WEAKEN LATER THIS EVENING AS INSTABILITY DECREASES DUE TO LACK OF
HEATING AND GENERALLY MODEST TO WEAK WIND SHEAR. HOWEVER...LOCALLY
HEAVY RAIN COULD PERSIST.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER INTO SATURDAY FROM
PLATTSMOUTH SOUTH THROUGH RULO.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND AGAIN
SUNDAY AND SUNDAY NIGHT AS A WEAK BOUNDARY DROPS THROUGH THE
REGION AND AN UPPER LEVEL DISTURBANCE CROSSES THE PLAINS. A FEW OF
THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL THE
PRIMARY HAZARDS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY AND AGAIN WEDNESDAY
THROUGH FRIDAY.

FLOODING WILL LIKELY PERSIST ALONG THE MISSOURI RIVER FROM
PLATTSMOUTH SOUTH THROUGH RULO INTO AT LEAST EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT OR SATURDAY.

CHERMOK

In the hours before

Special weather statement, Jun 20, 3:47 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
447 PM CDT FRI JUN 20 2014

IAZ043-055-NEZ033-034-044-202230-
HARRISON IA-MONONA IA-DODGE NE-BURT NE-CUMING NE-
447 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRISON...SOUTH
CENTRAL MONONA...CENTRAL BURT...SOUTHEASTERN CUMING AND NORTHEASTERN
DODGE COUNTIES UNTIL 530 PM CDT...

AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
UEHLING...OR 42 MILES NORTHWEST OF OMAHA...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TEKAMAH...UEHLING...CRAIG...LITTLE SIOUX...PELICAN POINT STATE
RECREATION AREA AND SUMMIT LAKE STATE RECREATION AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR EASTERN NEBRASKA.

LAT...LON 4170 9651 4177 9656 4197 9620 4180 9599
TIME...MOT...LOC 2147Z 241DEG 20KT 4176 9649

KERN
Special weather statement, Jun 20, 3:49 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
449 PM CDT FRI JUN 20 2014

IAZ043-NEZ015-034-202230-
MONONA IA-BURT NE-THURSTON NE-
449 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONONA...NORTHERN BURT
AND SOUTHEASTERN THURSTON COUNTIES UNTIL 530 PM CDT...

AT 449 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYONS...OR 36 MILES SOUTH OF SIOUX CITY...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONAWA...LYONS...WHITING...DECATUR...TURIN...KENNEBEC AND LEWIS AND
CLARK STATE PARK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR EASTERN NEBRASKA.

LAT...LON 4221 9603 4201 9589 4186 9642 4197 9652
      4222 9611 4221 9610
TIME...MOT...LOC 2149Z 239DEG 23KT 4198 9637

KERN
Special weather statement, Jun 20, 4:01 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT FRI JUN 20 2014

NEZ030-031-042-202230-
MADISON NE-PLATTE NE-BOONE NE-
501 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADISON...EAST
CENTRAL BOONE AND NORTHERN PLATTE COUNTIES UNTIL 530 PM CDT...

AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. EDWARD...OR 24 MILES NORTHWEST OF COLUMBUS...MOVING NORTHEAST AT
40 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWMAN GROVE...PLATTE CENTER...LINDSAY...HUMPHREY...TARNOV AND
CORNLEA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR EASTERN NEBRASKA.

LAT...LON 4191 9759 4159 9731 4148 9770 4152 9770
      4153 9780 4165 9792
TIME...MOT...LOC 2201Z 246DEG 35KT 4162 9776

KERN
Local storm report, Jun 20, 4:08 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
508 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             CRAIG                   41.78N 96.36W
06/20/2014  M1.00 INCH       BURT               NE   TRAINED SPOTTER

&&

DFOBERT
Special weather statement, Jun 20, 4:39 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 PM CDT FRI JUN 20 2014

NEZ011-012-017-202330-
CEDAR NE-PIERCE NE-KNOX NE-
539 PM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...CEDAR AND
NORTHERN PIERCE COUNTIES UNTIL 630 PM CDT...

AT 539 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WAUSA...OR 27 MILES SOUTHWEST OF YANKTON...MOVING NORTHEAST AT 30
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTINGTON...BLOOMFIELD...WAUSA...WYNOT...CROFTON...PLEASANT
VALLEY...FORDYCE...ST. HELENA...OBERT AND BROOKY BOTTOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR EASTERN NEBRASKA.

LAT...LON 4281 9721 4280 9716 4277 9713 4277 9705
      4276 9702 4268 9701 4256 9703 4243 9761
      4262 9772 4265 9772 4285 9722
TIME...MOT...LOC 2239Z 244DEG 26KT 4253 9761

KERN
Local storm report, Jun 20, 5:08 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
608 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             8 SE WEST POINT         41.76N 96.60W
06/20/2014  M0.75 INCH       CUMING             NE   TRAINED SPOTTER

            ALONG WITH 40 MPH WINDS.

&&

RCHERMOK

The radar

The Omaha radar (KOAX), 61 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Harrison

When
June 20, 5:20 PM CST
Where
Harrison County, 0.69 mi N of Little Sioux
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.810, -96.030

Hail, Harrison

When
June 20, 7:02 PM CST to 7:09 PM CST
Where
Harrison County, 2 mi SSE of Mondamin to Missouri Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.693, -96.005

Thunderstorm Wind, Harrison

When
June 20, 7:10 PM CST
Where
Harrison County, 0.52 mi E of Persia
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.580, -95.570

The local fire department estimated wind gusts to 60 mph.

Thunderstorm Wind, Shelby

When
June 20, 7:15 PM CST
Where
Shelby County, Harlan
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.650, -95.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514435, 514436, 514437, 514438.